Alert archive / Hawaii / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Honolulu, HI

February 4, 2023Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 4, 2023, 7:12 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 4, 2023, 7:12 AM HST (17:12 UTC)
Expired
Feb 4, 2023, 12:44 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 4, 8:10 AM HSTFLASH FLOOD1 Se Princeville, HIKUHIO HWY CLOSED AT HANALEI BRIDGE DUE TO FLOODING.
Feb 4, 8:59 AM HSTFLASH FLOOD1 Ene Kawaihau, HIHAUAALA RD CLOSED AT KEAPANA BRIDGE DUE TO FLOODING FROM KAPAA STREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGHW50 PHFO 041712
FFWHFO
HIC007-042000-
/O.NEW.PHFO.FF.W.0008.230204T1712Z-230204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
712 AM HST Sat Feb 4 2023

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1000 AM HST.

* At 712 AM HST, radar indicated bands of heavy rain continuing to 
  move across Kauai with rates of 1 to 3 inches per hour. Hanalei 
  River is expected to rise further and close Kuhio Highway within 
  the next 1 to 2 hours. Heavy rain in the Waimea area may also 
  result in flooding impacts.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1000 AM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Kauai in Kauai County.

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KODAMA
5 follow-up statements
713 
WGHW70 PHFO 041910
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
910 AM HST Sat Feb 4 2023

HIC007-042000-
/O.CON.PHFO.FF.W.0008.000000T0000Z-230204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
910 AM HST Sat Feb 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS 
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 910 AM HST, emergency management reported that Kuhio Highway has 
been closed at the Hanalei Bridge as of 810 AM HST. Heavy rainfall 
continued over the southern half of Kauai with rates of 1 to 2 
inches per hour. Stream and river gages around the island have 
elevated levels.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

FLASH FLOOD...OBSERVED

$$

KODAMA
892 
WGHW50 PHFO 041947
FFWHFO
HIC007-042300-
/O.EXT.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
947 AM HST Sat Feb 4 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 100 PM HST.

* At 947 AM HST, Kuhio Highway remains closed at the Hanalei Bridge. 
  Rainfall has eased in north Kauai, but heavy rain continued to 
  over south Kauai from Lihue to Waimea Canyon. Rain rates were 1 to 
  2 inches per hour. Additional rainfall is expected to move over 
  the island into the early afternoon.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 100 PM HST if flooding 
persists.

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

FLASH FLOOD...OBSERVED

$$

KODAMA
425 
WGHW70 PHFO 042147
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1147 AM HST Sat Feb 4 2023

HIC007-042300-
/O.CON.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1147 AM HST Sat Feb 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1147 AM HST, radar indicated that heavy rainfall continued to 
move over south Kauai from the east with rates of 1 to 2 inches per 
hour. Although water levels in Hanalei River have been lowering, the 
Kauai Emergency Management Agency reported that Kuhio Highway was 
still closed at the Hanalei Bridge.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

FLASH FLOOD...OBSERVED

$$

KODAMA
029 
WGHW70 PHFO 042209
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1209 PM HST Sat Feb 4 2023

HIC007-042300-
/O.CON.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1209 PM HST Sat Feb 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1209 PM HST, radar indicated that heavy rainfall moving over east 
Kauai from the east with rates of 1 to 2 inches per hour. The Kauai 
Emergency Management Agency reported that Kuhio Highway was still 
closed at the Hanalei Bridge. Hauaala Road was also closed at the 
Keapana Bridge due to flooding in Kapaa Stream.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

FLASH FLOOD...OBSERVED

$$

KODAMA
977 
WGHW70 PHFO 042244
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1244 PM HST Sat Feb 4 2023

HIC007-042254-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1244 PM HST Sat Feb 4 2023

...FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

Rainfall has decreased over Kauai and flood waters have been 
receding. The Kauai Emergency Management Agency reported that Kuhio 
Highway remained closed, but the water level in Hanalei River was 
dropping and officials were assessing the condition of the road.

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 6:14 AM HST, 58 minutes earlier.

Area forecast discussion, Feb 4, 6:14 AM HST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
614 AM HST Sat Feb 4 2023

.UPDATE...
Increased the chance of thunderstorms through the morning for
Kauai and surrounding waters based on current radar and lightning
observations.

&&

.SYNOPSIS...
Unstable, wet trade wind weather expected through this weekend
with locally heavy showers and isolated thunderstorms possible,
mainly over the western end of the state. A more typical trade
wind pattern will return for next week.

&&

.PREV DISCUSSION.../ISSUED 317 AM HST Sat Feb 4 2023/

Currently at the surface, a 1029 mb high is located around 900
miles north of Honolulu, while a trough of low pressure is
positioned over the western end of the state. These features are
producing moderate to locally breezy trade winds in unsheltered
areas across the island chain early this morning. Infrared
satellite imagery shows mostly cloudy to overcast conditions.
Radar imagery shows scattered to numerous showers affecting
windward slopes and coasts, with a few showers reaching leeward
areas at times. Additionally, a few thunderstorms have developed
in the vicinity of Kauai and Oahu overnight. Main short term
focus continues to revolve around rain and thunder chances.

The trough over the western islands will gradually shift westward
and dampen out today, while the strong high shifts eastward well
to the north of the state. As a result, we should see breezy
trades develop across the entire island chain today. Strong high
pressure will anchor northeast of the islands Sunday through late
next week, keeping breezy trade winds blowing across the state.

As for the remaining weather details, mid and upper level
troughing will slide slowly eastward just to the south of the
smaller islands today and tonight, then pass over the Big Island
on Sunday. The airmass will remain unstable and moist enough
through Saturday, that a few thunderstorms will be possible, with
the highest chances for some downpours and thunder over the
western islands in closest proximity to the surface trough. The
airmass will gradually stabilize from northwest to southeast down
the island chain Saturday night and Sunday, with showery
conditions and a slight chance of thunderstorms continuing over
the Big Island. Mid and upper level ridging will continue to
stabilize the airmass Sunday night, with fairly typical trade wind
weather featuring mainly windward showers and the occasional
leeward spillover prevailing through late next week.

&&

.AVIATION...
A weakening surface trough will continue to drift into the islands
today as an upper level low slowly moves eastward across the
island chain through Sunday. Enhanced showers will continue to
produce periods of MVFR/IFR conditions mainly over the western
islands from Kauai to Molokai. Increasing shower trends will
spread brief periods of MVFR/IFR to the eastern islands later
today with locally heavy showers favoring windward airfields.
Isolated thunderstorms are also expected at least through this
evening with the passage of the upper low. Deep layer moisture
will continue to produce light icing across the state today.

AIRMET Sierra for tempo mountain obscuration will continue across
Kauai and Oahu. This area will likely expand eastward in coverage
later this morning.

AIRMET Tango for moderate low level turbulence will also continue
over and down wind of island mountains including the islands of
Kauai, Oahu and Molokai. This area will likely expand eastward in
coverage later this morning as trade winds strengthen across the
state.

&&

.MARINE...
A front passing north of the state, combined with high pressure
building to the northwest, will bring fresh to strong northeast
winds to the coastal waters through tonight. A Small Craft
Advisory (SCA) remains in effect for call coastal waters through
Saturday night. The SCA is primarily in place because of the
strong winds, however seas are also expected to reach 10 feet
today in some areas exposed to the northwest and north swells.
Winds will trend down a bit on Sunday, likely resulting in the
SCA being scaled back to the more typical areas near Maui County
and the Big Island.

An upper level low to the southwest of the islands, combined with
the front to the north is providing instability that is sparking
some thunderstorms over the coastal and offshore waters. Expect
more stable conditions to settle into the coastal waters by
Sunday. The chance for thunderstorms will linger longer over the
offshore waters.

The current northwest swell (310 degrees) will continue fade
today, however additional north-westerly swells expected into the
middle of the new week will help keep surf elevated along north
and west facing shores. A medium- period north- northwest
(340-350 degrees) swell is expected to arrive later today, then
hold into Sunday before fading. On Monday, a long- period
northwest swell (320 degrees) will slowly fill in through the day
Monday, then peak sometime Tuesday through Wednesday, before
lowering into the latter half of next week. A reinforcing swell
from the same direction will fill in later Thursday. This swell
could be slightly larger, with surf potentially near advisory
levels for exposed north and west facing shores of the smaller
islands as this swell peaks. Surf along south facing shores will
ease through the weekend as a long- period south swell fades.
Surf along east facing shores will trend up through the early part
of the new week as a belt of fresh to strong easterly trades
develops over and far upstream of the islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 5:28 AM HSTAreal Flood AdvisoryHFOKauai104 min
Feb 4, 7:44 AM HSTAreal Flood AdvisoryHFOHonolulu93 min
Feb 4, 8:48 AM HSTAreal Flood AdvisoryHFOHonolulu28 min
Feb 4, 9:16 AM HSTFlash Flood WarningHFOHonolulu2 hr
Feb 4, 11:26 AM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Feb 4, 12:06 PM HSTSpecial Marine WarningHFO114 min
Feb 4, 12:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.